August  2016, 36(8): 4517-4529. doi: 10.3934/dcds.2016.36.4517

On the Betti numbers of level sets of solutions to elliptic equations

1. 

Courant Institute of Mathematical Sciences, New York University, 251 Mercer Street, New York, NY 10012

2. 

Center for Partial Di erential Equations, East China Normal University, Shanghai 200062, China

Received  May 2015 Revised  February 2016 Published  March 2016

In this paper we study the topological properties of the level sets, $ \S_{t}(u)=\left\{x:~u(x)= t \right\}$, of solutions $u$ of second order elliptic equations with vanishing zeroth order terms. We show that the total Betti number of level sets $\S_{t}$ is a uniformly bounded function of the parameter $t$. The uniform bound can be estimated in terms of the analytic coefficients as well as the generalized degrees of the corresponding solutions. Such an estimate is also valid for the nodal sets of solutions of the same type equations with zeroth order terms. In general, it is possible to derive from our analysis an estimate for the total Betti numbers of level sets, for large measure set of $t's$, when coefficients are sufficiently smooth, and therefore a $L^{p}$ bound on Betti numbers as a function of $t$. These estimates are obtained by a quantitative Stability Lemma and a quantitative Morse Lemma.
Citation: Fanghua Lin, Dan Liu. On the Betti numbers of level sets of solutions to elliptic equations. Discrete and Continuous Dynamical Systems, 2016, 36 (8) : 4517-4529. doi: 10.3934/dcds.2016.36.4517
References:
[1]

C. Bär, Zero sets of solutions to semilinear elliptic systems of first order, Invent. Math., 138 (1999), 183-202. doi: 10.1007/s002220050346.

[2]

V. I. Bakhtin, The Weierstrass-Malgrange preparation theorem in the finitely smooth case, Func. Anal. Appl., 24 (1990), 86-96. doi: 10.1007/BF01077701.

[3]

J. Berger and J. Rubinstein, On the zero set of the wave function in superconductivity, Comm. Math. Phys., 202 (1999), 621-628. doi: 10.1007/s002200050598.

[4]

J. Cheeger, A. Naber and D. Valtorta, Critical sets of elliptic equations, Comm. Pure Appl. Math., 68 (2015), 173-209, arXiv:1207.4236. doi: 10.1002/cpa.21518.

[5]

S. Y. Cheng, Eigenfunctions and nodal sets, Comment. Math. Helv., 51 (1976), 43-55. doi: 10.1007/BF02568142.

[6]

T. H. Colding and W. P. Minicozzi, Lower bounds for nodal sets of eigenfunctions, Comm. Math. Phys., 306 (2011), 777-784. doi: 10.1007/s00220-011-1225-x.

[7]

H. Donnelly and C. Fefferman, Nodal sets of eigenfunctions on Riemannian manifolds, Invent. Math., 93 (1988), 161-183. doi: 10.1007/BF01393691.

[8]

H. Donnelly and C. Fefferman, Nodal sets for eigenfunctions of the Laplacian on surfaces, J. Amer. Math. Soc., 3 (1990), 333-353. doi: 10.1090/S0894-0347-1990-1035413-2.

[9]

C. M. Elliott, H. Matano and Qi Tang, Zeros of a complex Ginzburg-Landau order parameter with applications to superconductivity, European J. Appl. Math., 5 (1994), 431-448. doi: 10.1017/S0956792500001558.

[10]

H. Federer, Geometric Measure Theory, Springer-Verlag, Berlin, 1969.

[11]

N. Garofalo and F.-H. Lin, Monotonicity properties of variational integrals, $A_p$ weights and unique continuation, Indiana Univ. Math. J., 35 (1986), 245-268. doi: 10.1512/iumj.1986.35.35015.

[12]

H. Hamid and C. Sogge, A natural lower bound for the size of nodal sets, Anal. PDE, 5 (2012), 1133-1137. doi: 10.2140/apde.2012.5.1133.

[13]

Q. Han, Singular sets of solutions to elliptic equations, Indiana Univ. Math. J., 43 (1994), 983-1002. doi: 10.1512/iumj.1994.43.43043.

[14]

Q. Han, R. Hardt and F.-H. Lin, Geometric measure of singular sets of elliptic equations, Comm. Pure Appl. Math., 51 (1998), 1425-1443. doi: 10.1002/(SICI)1097-0312(199811/12)51:11/12<1425::AID-CPA8>3.0.CO;2-3.

[15]

R. Hardt, Triangulation of subanalytic sets and proper light subanalytic maps, Invent. Math., 38 (1976/77), 207-217. doi: 10.1007/BF01403128.

[16]

R. Hardt, Slicing and intersection theory for chains associated with real analytic varieties, Acta Math., 129 (1972), 75-136. doi: 10.1007/BF02392214.

[17]

R. Hardt and L. Simon, Nodal sets for solutions of elliptic equations, J. Diff. Geom., 30 (1989), 505-522.

[18]

B. Helffer, M. Hoffmann-Ostenhof, T. Hoffmann-Ostenhof and M. Owen, Nodal sets for groundstates of Schrödinger operators with zero magnetic field in nonsimple connected domains, Comm. Math. Phys., 202 (1999), 629-649. doi: 10.1007/s002200050599.

[19]

H. Hironaka, On the presentations of resolution data (Notes by T.T. Moh), In: Algebraic Analysis, Geometry and Number Theory 1988 (ed.J.I.Igusa), The Johns Hopkins University Press, 1989, 135-151.

[20]

F.-H. Lin, Nodal sets of solutions of elliptic and parabolic equations, Comm. Pure Appl. Math., 44 (1991), 287-308. doi: 10.1002/cpa.3160440303.

[21]

F.-H. Lin, Complexity of solutions of partial differential equations, Handbook of geometric analysis, 229-258, Adv. Lect. Math., 7, Int. Press, Someerville, MA, 2008.

[22]

F.-H. Lin and X. P. Yang, Geometric Measure Theory: An Introduction, Advanced Mathematics (Beijing/Boston), 1, Science Press, Beijing, International Press, Boston, MA, 2002.

[23]

D. Liu, Hausdorff measure of critical sets of solutions to magnetic Schrödinger equations, Cal. Var. PDEs., 41 (2011), 179-202. doi: 10.1007/s00526-010-0358-7.

[24]

J. Milnor, On the Betti numbers of real varieties, Proc. Amer. Math. Soc., 15 (1964), 275-280. doi: 10.1090/S0002-9939-1964-0161339-9.

[25]

J. Milnor, Morse Theory, Princeton University Press, Princeton, N.J., 1963.

[26]

A. Naber and D. Valtorta, Volume estimates on critical sets of elliptic PDEs, arXiv:1403.4176.

[27]

X. B. Pan, Nodal sets of solutions of equations involving magnetic Schrödinger operator in 3-dimensions, J. Math. Phys., 48 (2007), 053521, 20 pp. doi: 10.1063/1.2738752.

[28]

I. G. Petrovski'vi and O. A. Ole'vinik, On the topology of real algebraic surfaces, Amer. Math. Soc. Translation, 1952 (1952), 20pp.

[29]

A. Sard, The measure of the critical values of differentiable maps, Bull. Amer. Math. Soc., 48 (1942), 883-890. doi: 10.1090/S0002-9904-1942-07811-6.

[30]

C. D. Sogge and S. Zelditch, Lower bounds on the Hausdorff measure of nodal sets, Math. Res. Lett., 18 (2011), 25-37. doi: 10.4310/MRL.2011.v18.n1.a3.

[31]

R. Thom, Sur l'homologie des vari'et'es alg'ebriques r'eelles, (French) 1965 Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse) pp. 255-265, Princeton Univ. Press, Princeton, N.J.

[32]

Y. Yomdin, The geometry of critical and near-critical values of differentiable mappings, Math. Ann., 264 (1983), 495-515. doi: 10.1007/BF01456957.

[33]

Y. Yomdin, The set of zeroes of an "almost polynomial" function, Proc. Amer. Math. Soc., 90 (1984), 538-542. doi: 10.2307/2045026.

[34]

Y. Yomdin, Global bounds for the Betti numbers of regular fibers of differentiable mappings, Topology, 24 (1985), 145-152. doi: 10.1016/0040-9383(85)90051-5.

show all references

References:
[1]

C. Bär, Zero sets of solutions to semilinear elliptic systems of first order, Invent. Math., 138 (1999), 183-202. doi: 10.1007/s002220050346.

[2]

V. I. Bakhtin, The Weierstrass-Malgrange preparation theorem in the finitely smooth case, Func. Anal. Appl., 24 (1990), 86-96. doi: 10.1007/BF01077701.

[3]

J. Berger and J. Rubinstein, On the zero set of the wave function in superconductivity, Comm. Math. Phys., 202 (1999), 621-628. doi: 10.1007/s002200050598.

[4]

J. Cheeger, A. Naber and D. Valtorta, Critical sets of elliptic equations, Comm. Pure Appl. Math., 68 (2015), 173-209, arXiv:1207.4236. doi: 10.1002/cpa.21518.

[5]

S. Y. Cheng, Eigenfunctions and nodal sets, Comment. Math. Helv., 51 (1976), 43-55. doi: 10.1007/BF02568142.

[6]

T. H. Colding and W. P. Minicozzi, Lower bounds for nodal sets of eigenfunctions, Comm. Math. Phys., 306 (2011), 777-784. doi: 10.1007/s00220-011-1225-x.

[7]

H. Donnelly and C. Fefferman, Nodal sets of eigenfunctions on Riemannian manifolds, Invent. Math., 93 (1988), 161-183. doi: 10.1007/BF01393691.

[8]

H. Donnelly and C. Fefferman, Nodal sets for eigenfunctions of the Laplacian on surfaces, J. Amer. Math. Soc., 3 (1990), 333-353. doi: 10.1090/S0894-0347-1990-1035413-2.

[9]

C. M. Elliott, H. Matano and Qi Tang, Zeros of a complex Ginzburg-Landau order parameter with applications to superconductivity, European J. Appl. Math., 5 (1994), 431-448. doi: 10.1017/S0956792500001558.

[10]

H. Federer, Geometric Measure Theory, Springer-Verlag, Berlin, 1969.

[11]

N. Garofalo and F.-H. Lin, Monotonicity properties of variational integrals, $A_p$ weights and unique continuation, Indiana Univ. Math. J., 35 (1986), 245-268. doi: 10.1512/iumj.1986.35.35015.

[12]

H. Hamid and C. Sogge, A natural lower bound for the size of nodal sets, Anal. PDE, 5 (2012), 1133-1137. doi: 10.2140/apde.2012.5.1133.

[13]

Q. Han, Singular sets of solutions to elliptic equations, Indiana Univ. Math. J., 43 (1994), 983-1002. doi: 10.1512/iumj.1994.43.43043.

[14]

Q. Han, R. Hardt and F.-H. Lin, Geometric measure of singular sets of elliptic equations, Comm. Pure Appl. Math., 51 (1998), 1425-1443. doi: 10.1002/(SICI)1097-0312(199811/12)51:11/12<1425::AID-CPA8>3.0.CO;2-3.

[15]

R. Hardt, Triangulation of subanalytic sets and proper light subanalytic maps, Invent. Math., 38 (1976/77), 207-217. doi: 10.1007/BF01403128.

[16]

R. Hardt, Slicing and intersection theory for chains associated with real analytic varieties, Acta Math., 129 (1972), 75-136. doi: 10.1007/BF02392214.

[17]

R. Hardt and L. Simon, Nodal sets for solutions of elliptic equations, J. Diff. Geom., 30 (1989), 505-522.

[18]

B. Helffer, M. Hoffmann-Ostenhof, T. Hoffmann-Ostenhof and M. Owen, Nodal sets for groundstates of Schrödinger operators with zero magnetic field in nonsimple connected domains, Comm. Math. Phys., 202 (1999), 629-649. doi: 10.1007/s002200050599.

[19]

H. Hironaka, On the presentations of resolution data (Notes by T.T. Moh), In: Algebraic Analysis, Geometry and Number Theory 1988 (ed.J.I.Igusa), The Johns Hopkins University Press, 1989, 135-151.

[20]

F.-H. Lin, Nodal sets of solutions of elliptic and parabolic equations, Comm. Pure Appl. Math., 44 (1991), 287-308. doi: 10.1002/cpa.3160440303.

[21]

F.-H. Lin, Complexity of solutions of partial differential equations, Handbook of geometric analysis, 229-258, Adv. Lect. Math., 7, Int. Press, Someerville, MA, 2008.

[22]

F.-H. Lin and X. P. Yang, Geometric Measure Theory: An Introduction, Advanced Mathematics (Beijing/Boston), 1, Science Press, Beijing, International Press, Boston, MA, 2002.

[23]

D. Liu, Hausdorff measure of critical sets of solutions to magnetic Schrödinger equations, Cal. Var. PDEs., 41 (2011), 179-202. doi: 10.1007/s00526-010-0358-7.

[24]

J. Milnor, On the Betti numbers of real varieties, Proc. Amer. Math. Soc., 15 (1964), 275-280. doi: 10.1090/S0002-9939-1964-0161339-9.

[25]

J. Milnor, Morse Theory, Princeton University Press, Princeton, N.J., 1963.

[26]

A. Naber and D. Valtorta, Volume estimates on critical sets of elliptic PDEs, arXiv:1403.4176.

[27]

X. B. Pan, Nodal sets of solutions of equations involving magnetic Schrödinger operator in 3-dimensions, J. Math. Phys., 48 (2007), 053521, 20 pp. doi: 10.1063/1.2738752.

[28]

I. G. Petrovski'vi and O. A. Ole'vinik, On the topology of real algebraic surfaces, Amer. Math. Soc. Translation, 1952 (1952), 20pp.

[29]

A. Sard, The measure of the critical values of differentiable maps, Bull. Amer. Math. Soc., 48 (1942), 883-890. doi: 10.1090/S0002-9904-1942-07811-6.

[30]

C. D. Sogge and S. Zelditch, Lower bounds on the Hausdorff measure of nodal sets, Math. Res. Lett., 18 (2011), 25-37. doi: 10.4310/MRL.2011.v18.n1.a3.

[31]

R. Thom, Sur l'homologie des vari'et'es alg'ebriques r'eelles, (French) 1965 Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse) pp. 255-265, Princeton Univ. Press, Princeton, N.J.

[32]

Y. Yomdin, The geometry of critical and near-critical values of differentiable mappings, Math. Ann., 264 (1983), 495-515. doi: 10.1007/BF01456957.

[33]

Y. Yomdin, The set of zeroes of an "almost polynomial" function, Proc. Amer. Math. Soc., 90 (1984), 538-542. doi: 10.2307/2045026.

[34]

Y. Yomdin, Global bounds for the Betti numbers of regular fibers of differentiable mappings, Topology, 24 (1985), 145-152. doi: 10.1016/0040-9383(85)90051-5.

[1]

Peter Poláčik. On the multiplicity of nonnegative solutions with a nontrivial nodal set for elliptic equations on symmetric domains. Discrete and Continuous Dynamical Systems, 2014, 34 (6) : 2657-2667. doi: 10.3934/dcds.2014.34.2657

[2]

Bin Dong, Aichi Chien, Yu Mao, Jian Ye, Fernando Vinuela, Stanley Osher. Level set based brain aneurysm capturing in 3D. Inverse Problems and Imaging, 2010, 4 (2) : 241-255. doi: 10.3934/ipi.2010.4.241

[3]

Jiangfeng Huang, Zhiliang Deng, Liwei Xu. A Bayesian level set method for an inverse medium scattering problem in acoustics. Inverse Problems and Imaging, 2021, 15 (5) : 1077-1097. doi: 10.3934/ipi.2021029

[4]

Federico Rodriguez Hertz, Jana Rodriguez Hertz. Cohomology free systems and the first Betti number. Discrete and Continuous Dynamical Systems, 2006, 15 (1) : 193-196. doi: 10.3934/dcds.2006.15.193

[5]

Andrea Bonito, Roland Glowinski. On the nodal set of the eigenfunctions of the Laplace-Beltrami operator for bounded surfaces in $R^3$: A computational approach. Communications on Pure and Applied Analysis, 2014, 13 (5) : 2115-2126. doi: 10.3934/cpaa.2014.13.2115

[6]

Lan Wen. On the preperiodic set. Discrete and Continuous Dynamical Systems, 2000, 6 (1) : 237-241. doi: 10.3934/dcds.2000.6.237

[7]

François Berteloot, Tien-Cuong Dinh. The Mandelbrot set is the shadow of a Julia set. Discrete and Continuous Dynamical Systems, 2020, 40 (12) : 6611-6633. doi: 10.3934/dcds.2020262

[8]

Lingfeng Li, Shousheng Luo, Xue-Cheng Tai, Jiang Yang. A new variational approach based on level-set function for convex hull problem with outliers. Inverse Problems and Imaging, 2021, 15 (2) : 315-338. doi: 10.3934/ipi.2020070

[9]

Tetsuya Ishiwata, Takeshi Ohtsuka. Numerical analysis of an ODE and a level set methods for evolving spirals by crystalline eikonal-curvature flow. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 893-907. doi: 10.3934/dcdss.2020390

[10]

Zhenlin Guo, Ping Lin, Guangrong Ji, Yangfan Wang. Retinal vessel segmentation using a finite element based binary level set method. Inverse Problems and Imaging, 2014, 8 (2) : 459-473. doi: 10.3934/ipi.2014.8.459

[11]

Yoshikazu Giga, Hiroyoshi Mitake, Hung V. Tran. Remarks on large time behavior of level-set mean curvature flow equations with driving and source terms. Discrete and Continuous Dynamical Systems - B, 2020, 25 (10) : 3983-3999. doi: 10.3934/dcdsb.2019228

[12]

Peter Frolkovič, Viera Kleinová. A new numerical method for level set motion in normal direction used in optical flow estimation. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 851-863. doi: 10.3934/dcdss.2020347

[13]

Esther Klann, Ronny Ramlau, Wolfgang Ring. A Mumford-Shah level-set approach for the inversion and segmentation of SPECT/CT data. Inverse Problems and Imaging, 2011, 5 (1) : 137-166. doi: 10.3934/ipi.2011.5.137

[14]

Wangtao Lu, Shingyu Leung, Jianliang Qian. An improved fast local level set method for three-dimensional inverse gravimetry. Inverse Problems and Imaging, 2015, 9 (2) : 479-509. doi: 10.3934/ipi.2015.9.479

[15]

Wenbin Li, Jianliang Qian. Simultaneously recovering both domain and varying density in inverse gravimetry by efficient level-set methods. Inverse Problems and Imaging, 2021, 15 (3) : 387-413. doi: 10.3934/ipi.2020073

[16]

David Auger, Irène Charon, Iiro Honkala, Olivier Hudry, Antoine Lobstein. Edge number, minimum degree, maximum independent set, radius and diameter in twin-free graphs. Advances in Mathematics of Communications, 2009, 3 (1) : 97-114. doi: 10.3934/amc.2009.3.97

[17]

James W. Cannon, Mark H. Meilstrup, Andreas Zastrow. The period set of a map from the Cantor set to itself. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2667-2679. doi: 10.3934/dcds.2013.33.2667

[18]

Luke G. Rogers, Alexander Teplyaev. Laplacians on the basilica Julia set. Communications on Pure and Applied Analysis, 2010, 9 (1) : 211-231. doi: 10.3934/cpaa.2010.9.211

[19]

Nancy Guelman, Jorge Iglesias, Aldo Portela. Examples of minimal set for IFSs. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5253-5269. doi: 10.3934/dcds.2017227

[20]

Guido De Philippis, Antonio De Rosa, Jonas Hirsch. The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 7031-7056. doi: 10.3934/dcds.2019243

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (324)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]